Seizures can occur upon sudden alcohol and sedative drug withdrawal, particularly when these drugs have been used for prolonged periods. Although this is much more common in people with epilepsy, seizures in this context can also occur in people without epilepsy. When planned in advance, the period of alcohol withdrawal should be accompanied by the temporary administration of benzodiazepines, which will control not only the anxiety state induced by alcohol discontinuation, but will also increase seizure threshold. The approach to the safe discontinuation of sedative drugs is different, and requires decrease of dosages over a long period of time. In people with epilepsy, rapid withdrawal of barbiturates or benzodizepines are well known seizure precipitants, and the discontinuation of these drugs should be done over weeks or months. When epilepsy is more severe, there is a definite risk of an increase in seizures even with slow discontinuation of barbiturates, and thus small dosages of a benzodiazepine can be admin istered temporarily. People who do not have a history of epilepsy, but present with seizures clearly related to alcohol or sedative drug withdrawal, need not be managed chronically with AEDs, although these may be prescribed for a short period of time.
Was this article helpful?